Hail, Borden
- When
- May 3, 3:29 PM CST to 3:34 PM CST
- Where
- Borden County, 16 mi NW of Gail
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.934, -101.625
An upper level trough was over New Mexico, and a cold front was across the central Permian Basin. High instability was in place across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over New Mexico, and a cold front was across the central Permian Basin. High instability was in place across the area. These conditions resulted in thunderstorms with hail and strong winds developing across the northern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 1:12 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Mon May 3 2021
.DISCUSSION...
Cooler conditions are expected the next few days before hot
temperatures and a chance for storms return late this week.
Currently, surface observations show a cold front stretched across
the central Permian Basin and SE NM. This front has stalled due
to strong surface heating and height falls ahead of an upper
trough over NM. Ahead of the front, temperatures have warmed well
into the 80's with some 90's across the Rio Grande and Pecos River
Valleys amid downslope, westerly winds. The very dry air and
strong winds have again brought some fire weather concerns. Find
more details below.
Hi-res models show storms developing over the next few hours along
and just behind the cold front across our northern counties. The
highest coverage of storms will be north of our area, but storms
are likely along and north of a Hobbs to Lamesa to Snyder line.
The main threat will be large hail and damaging winds. These
storms should quickly move out of the area this evening as the
cold front surges back south. Gusty winds and much cooler
conditions are expected behind the front tonight into Tuesday
morning. High winds will develop through Guadalupe Pass through
the morning hours so have the High Wind Warning in effect there.
A beautiful day is expected Tuesday with highs generally in the mid
to upper 70's with light winds. An upper ridge builds in midweek
with temperatures rebounding to seasonal levels. Another weak front
may sneak in Thursday with very little fanfare. The ridge breaks
down Friday as a shortwave moves across the area. This could allow
for a few storms to develop along the dryline over the higher
terrain. Dry conditions and very hot temperatures look to return
this weekend with highs mostly in the 90's.
&&
.FIRE WEATHER...
Elevated Fire Weather is currently confined to the higher terrain
and portions of west Texas where there is a gusty west wind and
critical RH. A Fire Danger Statement is in effect for this region
until early this evening. Fire danger remains low overall as 100-hr
fuel moisture is above the 50th percentile due to recent
precipitation. A cold front currently located across our northern
counties will clear the region this evening. Behind the front, RH
will remain above critical tomorrow with a light north wind. Fire
weather is not expected for the rest of this week as RH remains
at or above critical and winds remain light.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 74 51 83 / 10 0 0 0
Carlsbad 50 74 52 88 / 10 0 0 0
Dryden 59 83 57 87 / 0 0 0 0
Fort Stockton 54 77 56 88 / 0 0 0 0
Guadalupe Pass 47 69 55 82 / 10 0 0 0
Hobbs 48 72 50 83 / 20 0 0 0
Marfa 45 76 47 85 / 0 0 0 0
Midland Intl Airport 53 74 52 83 / 0 0 0 0
Odessa 53 74 53 84 / 0 0 0 0
Wink 52 78 54 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 10 PM this evening to 5 AM MDT Tuesday
for Guadalupe and Delaware Mountains.
&&
91/29Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Mon May 3 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Mon May 3 2021 /104 PM MDT Mon May 3 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions are expected today from the Guadalupe and Delaware Mountains and Culberson County eastward to Winkler County and southward to the Davis Mountains and Marfa Plateau. Strong to severe thunderstorms are possible this afternoon and evening across the northern Permian Basin and northern Lea County. Large hail, damaging winds, and frequent lightning will be the main threats. A High Wind Warning is in effect for Guadalupe Pass tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM MDT Mon May 3 2021
NMZ029-032115-
Northern Lea County NM-
235 PM MDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 315
PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or 10 miles south of Tatum, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3340 10305 3337 10306 3312 10306 3300 10329
3321 10365 3357 10334 3357 10328
TIME...MOT...LOC 2034Z 226DEG 16KT 3310 10327
24Special Weather Statement National Weather Service Midland/Odessa TX 344 PM CDT Mon May 3 2021 TXZ046-047-032130- Dawson TX-Borden TX- 344 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Lamesa Municipal Airport, or 9 miles north of Lamesa, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Punkin Center, Hancock and Arvana. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for western Texas. LAT...LON 3274 10160 3280 10207 3296 10209 3296 10163 TIME...MOT...LOC 2044Z 260DEG 18KT 3286 10199 24
Special Weather Statement National Weather Service Midland/Odessa TX 307 PM MDT Mon May 3 2021 NMZ029-032130- Northern Lea County NM- 307 PM MDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 330 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Bronco, or 15 miles west of Plains, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Lea County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern New Mexico. LAT...LON 3301 10306 3301 10307 3315 10317 3321 10306 TIME...MOT...LOC 2107Z 233DEG 11KT 3311 10308 49
The Lubbock radar (KLBB), 82 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated up to 60 mph.
A thunderstorm produced hail seven miles northwest of Fluvanna. There was a report of broken home windows. The cost of damage is a very rough estimate.
A thunderstorm produced a 59 mph wind gust three miles west northwest of Fluvanna.
A thunderstorm produced nickel sized hail eight miles north of Seminole. There was a lot of leaves and small tree limbs down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954187, 954188, 954190, 954194, 954200, 954214, 954203, 954208, 954209, 954210, 954211, 954212.